Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 130, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2008, 4:03 PM CDT for Carver County, Hennepin County, Scott County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 4:03 PM CDT (21:03 UTC)
- Expired
- Jun 27, 2008, 4:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Carver County, MN, Hennepin County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 6 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:05 PM CDT | HAIL 0.88 | 4 W Cologne, MN | SHERIFFS DEPUTY REPORTED NEAR ZERO VISIBILITY WITH HEAVY RAIN AND NICKEL HAIL ON HWY 212 BETWEEN COLOGNE AND NORWOOD YOUNG AMERICA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 272103 SVRMPX MNC019-053-139-272145- /O.NEW.KMPX.SV.W.0130.080627T2103Z-080627T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 403 PM CDT FRI JUN 27 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA... SOUTHERN CARVER COUNTY IN EAST CENTRAL MINNESOTA... NORTHERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA... * UNTIL 445 PM CDT * AT 401 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS... CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WACONIA TO 6 MILES SOUTH OF COLOGNE...AND MOVING EAST AT 34 MPH. * SOME LOCATIONS INCLUDE... VICTORIA... CARVER... CHASKA... CHANHASSEN... SHAKOPEE... EDEN PRAIRIE... PRIOR LAKE... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4490 9342 4468 9340 4468 9388 4488 9393 TIME...MOT...LOC 2103Z 267DEG 30KT 4491 9382 4468 9378 $$
3 follow-up statements
000
WWUS53 KMPX 272110
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT FRI JUN 27 2008
MNC019-053-139-272145-
/O.CON.KMPX.SV.W.0130.000000T0000Z-080627T2145Z/
HENNEPIN MN-CARVER MN-SCOTT MN-
410 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN SCOTT...SOUTHERN CARVER AND SOUTHERN HENNEPIN
COUNTIES...
AT 405 PM CDT...NICKEL SIZE HAIL WAS REPORTED IN COLOGNE WITH THIS
STORM.
AT 406 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 65 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF WACONIA TO 7 MILES SOUTH OF
COLOGNE...AND MOVING EAST AT 34 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE
MARYSTOWN...WACONIA...VICTORIA...SHAKOPEE...PRIOR LAKE...EDEN
PRAIRIE...CHASKA...CHANHASSEN AND CARVER.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4468 9384 4488 9389 4488 9383 4489 9381
4490 9343 4488 9342 4468 9340
TIME...MOT...LOC 2110Z 267DEG 30KT 4489 9374 4468 9370
$$000
WWUS53 KMPX 272123
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 PM CDT FRI JUN 27 2008
MNC019-053-139-272145-
/O.CON.KMPX.SV.W.0130.000000T0000Z-080627T2145Z/
HENNEPIN MN-CARVER MN-SCOTT MN-
422 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN SCOTT...SOUTHERN CARVER AND SOUTHERN HENNEPIN
COUNTIES...
AT 420 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 65 MPH.
THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF VICTORIA TO 3 MILES SOUTHWEST OF MARYSTOWN...AND MOVING
EAST AT 34 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE SHAKOPEE...PRIOR LAKE...EDEN
PRAIRIE...CHASKA...CHANHASSEN AND CARVER.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4489 9381 4490 9343 4489 9342 4487 9343
4486 9342 4468 9340 4468 9375
TIME...MOT...LOC 2122Z 267DEG 30KT 4489 9360 4468 9356
$$000
WWUS53 KMPX 272143
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 PM CDT FRI JUN 27 2008
MNC019-053-139-272152-
/O.EXP.KMPX.SV.W.0130.000000T0000Z-080627T2145Z/
HENNEPIN MN-CARVER MN-SCOTT MN-
442 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT...SOUTHERN
CARVER AND SOUTHERN HENNEPIN COUNTIES EXPIRES AT 445 PM CDT...
SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.
AT 405 PM CDT...HAIL UP TO THE SIZE OF A NICKEL WAS REPORTED IN
COLOGNE WITH THE STORM.
LAT...LON 4489 9381 4490 9343 4489 9342 4487 9343
4486 9342 4468 9340 4468 9375
TIME...MOT...LOC 2142Z 267DEG 30KT 4490 9336 4469 9333
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:24 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 27, 2:24 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 224 PM CDT FRI JUN 27 2008 .DISCUSSION... MESSY SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON. SURFACE WAVE THAT WAS OVER FAR SOUTHERN MN THIS MORNING HAS PROGRESSED INTO SW WI EARLY THIS AFTERNOON. A TROF STRETCHES SW FROM THE LOW ACROSS CENTRAL IA...WHICH HAS TURNED THE FLOW TO THE WEST. ANOTHER TROF EXTENDS N-S THROUGH CENTRAL AREAS OF THE STATE. CONVECTION HAS DEVELOPED OVER CENTRAL AND NORTHEAST AREAS OF MN NEAR THIS AXIS WHERE HEATING WAS MAXIMIZED. SOME SEVERE STORMS OVER NORTH CENTRAL AND NORTHEAST SECTIONS WHERE 0-1KM AND 0-6 KM SHEAR VALUES ARE 15 AND 30 KNOTS RESPECTIVELY. VERY LITTLE SHEAR ACROSS OUR MN CWA ATTM. SHEAR VALUES ARE PROGGED BY THE RUC TO INCREASE ACROSS CENTRAL AND SOUTHERN MN AND WEST CENTRAL WI DURING THE LATE AFTERNOON AND EVENING HOURS TO VALUES SIMILAR TO THOSE SEEN TO OUR NORTH. 0-3KM CAPE IS ALSO ABOVE 100 J/KG TO OUR NORTH ATTM AND THIS TOO IS PROGGED TO DEVELOP ACROSS EAST CENTRAL MN AND WEST CENTRAL WI. HENCE...SHOWERS AND THUNDERSTORMS THROUGH THE EVENING WITH A FEW SEVERE STORMS. SEVERE THUNDERSTORM WATCH 620 IN EFFECT UNTIL 8 PM. TO OUR WEST AND NORTH...A COLD FRONT STRETCHES FROM FAR NORTHWEST MN THROUGH EASTERN SD AND WILL PUSH EAST OF THE CWA BY MIDNIGHT... BRINING THE SHOWERS AND THUNDERSTORMS TO AN END. A DEEP UPPER LOW OVER SOUTHERN SASKATCHEWAN IS STILL ON TRACK TO ARRIVE OVER THE LOCAL AREA ON SATURDAY. 12HR 400MB HEIGHT FALLS VALID SATURDAY MORNING ARE 180M OVER THE CWA ALONG WITH A HUGE INCREASE IN PV. LIKELY POPS STILL LOOK GOOD FOR TOMORROW ALONG WITH ISOLATED THUNDERSTORMS. IN FACT...THE SHOWERS SHOULD PERSIST WELL INTO THE EVENING BEFORE DIMINISHING. 15Z SREF POPS POINTING TO IMPROVING CONDITIONS ON SUNDAY WITH JUST A SMALL CHANCE FOR SHOWERS OVER FAR EASTERN MN AND WEST CENTRAL WI. HIGH PRESSURE TO BEGIN THE WORK WEEK WHICH SHOULD PREVAIL THROUGH TUESDAY. GREAT COLLABORATION TODAY WITH SURROUNDING OFFICES ON THE WEDNESDAY THROUGH FRIDAY PERIOD. DECIDED TO GO WITH THE ECMWF SOLUTION WHICH WOULD DRIVE A COLD FRONT ACROSS THE FA ON WEDNESDAY WITH DRY WEATHER THURSDAY AND FRIDAY. && .AVIATION... /18Z TAF ISSUANCE/ RAIN SHOWERS ASSOCIATED WITH THE MCV WILL CONTINUE PIVOTING NORTHEAST OF THE TAF SITES THIS AFTERNOON...ALTHOUGH NEW /AND MORE ORGANIZED/ TS/SHRA DEVELOPMENT IS EXPECTED TO ACCOMPANY THE COLD FRONT AS IT PUSHES FROM WESTERN MN TO WEST CENTRAL WI. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT KAXN/KRWF EARLY THIS AFTERNOON...AND SPREAD EASTWARD TO KSTC/KMSP/KRNH/KEAU DURING THE MID AFTERNOON AND EARLY EVENING HOURS. EXPECT A PERIOD OF MVFR CONDITIONS TO ACCOMPANY THE TROUGH/FROPA THIS AFTERNOON. WESTERLY WINDS WILL PREVAIL IN THE WAKE OF THE FRONT. STRONG CLOSED MID/UPPER LOW DIVES SOUTHEAST FROM CANADA ON SATURDAY. CU DEVELOPMENT AND SCATTERED SHOWERS ARE EXPECTED TO DEVELOP. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/LS
Hazardous weather outlook, Jun 27, 11:55 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1155 AM CDT FRI JUN 27 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1155 AM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT SWEEPS ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM ALEXANDRIA TO WILLMAR AND REDWOOD FALLS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE MOST LIKELY WINDOW OF TIME FOR SEVERE THUNDERSTORMS BEING BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY...DESPITE COOLER TEMPERATURES...AS A CLOSED UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO NORTHERN MINNESOTA AND INTO THE GREAT LAKES REGION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY EAST OF AN ALEXANDRIA TO WILLMAR AND REDWOOD FALLS LINE. LS/KAT
In the hours before
Special weather statement, Jun 27, 3:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 335 PM CDT FRI JUN 27 2008 MNZ051-059>061-066>069-272145- ANOKA-CARVER-HENNEPIN-MCLEOD-SCOTT-SHERBURNE-SIBLEY-WRIGHT- 335 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR ANOKA...CARVER...HENNEPIN... MCLEOD...SCOTT...SHERBURNE...SIBLEY AND WRIGHT COUNTIES UNTIL 445 PM CDT... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MAPLE LAKE TO 4 MILES SOUTHEAST OF SILVER LAKE TO 4 MILES NORTHWEST OF GAYLORD. THESE STORMS WERE MOVING EAST AT 30 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MAPLE LAKE. WAVERLY. BUFFALO. WATERTOWN. LAKE MINNETONKA AREA. ROCKFORD. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS...AND POSSIBLY SMALL TREES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 27, 3:38 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 338 PM CDT FRI JUN 27 2008 MNZ083-084-092-093-272130- BLUE EARTH-FARIBAULT-FREEBORN-WASECA- 338 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN BLUE EARTH...NORTHERN FARIBAULT...NORTHERN FREEBORN AND SOUTHERN WASECA COUNTIES UNTIL 430 PM CDT... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF MAPLETON. THIS STORM WAS MOVING EAST AT 29 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MAPLETON. MINNESOTA LAKE. WALDORF. BARODA. OTISCO. NEW RICHLAND. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 52 min |
| Jun 27, 3:07 PM CDT | Tornado Warning | MPX | Benton | 23 min |
| Jun 27, 3:29 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs | 31 min |
| Jun 27, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 39 min |
| Jun 27, 6:38 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 39 min |
| Jun 27, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Jun 27, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 42 min |
| Jun 27, 6:52 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet, Sibley | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.